West Virginia, 2008

Damaging Winds in West Virginia, August 2, 2008

August 2, 2008 · NWS RLX · 2 events in 2 counties and zones

On a warm and muggy night, thunderstorms rolled into western West Virginia from southeast Ohio during the predawn hours. By early afternoon, thunderstorms redeveloped ahead of a cold front.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RLX wrote it up.

On a warm and muggy night, thunderstorms rolled into western West Virginia from southeast Ohio during the predawn hours.

By early afternoon, thunderstorms redeveloped ahead of a cold front.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Charleston, WV wrote its last area forecast discussion before the first event at Aug 2, 3:08 AM EST, 37 minutes earlier.

Area forecast discussion, Aug 2, 3:08 AM EST, 37 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHARLESTON WV
408 AM EDT SAT AUG 2 2008

.SYNOPSIS...
A COLD FRONT MOVES THROUGH THIS AFTERNOON AND EVENING.  HIGH
PRESSURE BUILDS INTO THE MID OHIO VALLEY SUNDAY AND REMAINS IN PLACE
THROUGH TUESDAY.  A FRONT CROSSES THE MIDDLE OF THE WEEK...THEN
BECOMES STATIONARY IN THE OHIO OR TENNESSEE VALLEY.

&&

.NEAR TERM /THROUGH TONIGHT/...
FRONT STRETCHED W-E ACROSS NORTHERN IN AND NORTHERN OH.  H8 SHORT
WAVE N-S ACROSS CNTRL OH WHILE H5 AXIS WAS N-S ACROSS E IN AND
ANOTHER...MORE NORTHERN STREAM AXIS NE-SW ACROSS CNTRL MI BACK THRU
CHICAGO.  SFC FRONT DOES NOT EVEN REACH FORECAST / WARNING AREA
UNTIL LATER THIS MORNING AND GETS ABOUT HALF WAY THROUGH THE AREA
NEAR SUNSET...AND FINALLY ALL THE WAY ON THROUGH 7-9Z SUN.

VARIOUS UPPER LEVEL WRINKLES WILL CONTINUE TO TOUCH OFF SMALL AREAS
OF CONVECTION UNTIL FRONTAL PASSAGE...ALTHOUGH SUCH RIPPLES WILL
TEND TO BE OF THE OROGRAPHICALLY INDUCED VARIETY COME LATER TODAY.
ANY OF THESE STORMS CAN BE HEAVY WITH GUSTY WINDS WITH SFC DEW
POINTS UP AROUND 70 AND PW VALUES UP TOP 1.6.  WET
BULB/FREEZING/-20C/CONVECTIVE CLOUD TOPS 11/15/25/46KFT RESPECTIVELY
SPELLS TALL STORMS.

USED LOCALLY RUN SHORT TERM MODELS WITH ONGOING POPS FOR NEW
FORECAST THROUGH 18Z AND NAM12 AFTER THAT...ROLLING WITH SLOWER OF
SOLUTIONS WRT SPEED OF FRONT.  SPC HAS AREA OUT OF SLIGHT RISK
DESPITE CAPES TO 2500 JKG-1 ON LOWER 70S DEW POINTS...LIX -4 TO -8
AND 25-30 KTS MEAN LAYER FLOW FROM NW.  GIVEN WHAT HAS HAPPENED SO
FAR...SVR THREAT MAY BE LIMITED TO A SMALL NUMBER OF STORMS.
DESPITE THE SLOW PROGRESS OF THE SURFACE FRONT...UPPER SUPPORT IN
TERMS OF AFOREMENTIONED AXES SHIFTS E OF AREA FIRST THING THIS
MORNING.  CLEAN HWO WILL BE ISSUED.

FRONTAL PASSAGE TONIGHT YIELDS CLEARING AND LIGHT WIND...WHICH IN
TURN LEADS TO DENSE VALLEY FOG.  MINOR CHANGES FOR HIGHS TODAY
LEANING TOWARD HIGHER SIDE OF GUIDANCE.  ROLLED WITH MIDDLE GROUND
MET TONIGHT...HIGHER THAN PREVIOUS FORECAST ON SLOWER TIMING OF
FRONT.  DELAYED FALL OF DEW POINTS AND WIND SHIFT INTO THIS EVENING.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY NIGHT/...
NCEP SUITE CONTS TO SQUASH THE HEAT WAVE THAT HAS BEEN ADVERTISED
THE PAST SEVERAL DAYS.  MREF/GEFS PROG NO POSITIVE HGT ANOMALY AT
H5...WHILE BRINGING NEGATIVE H5 HGTS INTO THE MID OHIO VLY AT THE
TAIL END OF THE SHORT TERM.  IT IS THE SAME STORY WITH H8 TEMPS.
ALL OF THIS MEANS ONE MAYBE TWO DAYS IN THE L90 FOR THE LLNDS.  TUES
APPEARS TO BE THE HOTTEST DAY OF THE WEEK WITH MONDAY RUNNING A
CLOSE SECOND.  THERE WILL BE NO MENTION OF A HEAT WAVE /THREE
CONSECUTIVE DAYS ABOVE 90F/ IN THE MORNING ESSAYS.  IN ADDITION...IT
DOES NOT APPEAR THE HOTTEST DAYS OF THE SUMMER SHALL OCCUR DURING
THE UPCOMING WORK WEEK.  DRY WX IS FCST UNTIL THE MID LVL CAP IS
WEAK ENOUGH FOR ISOLD CONVECTION IN THE HIGHER TERRAIN TUE.  ANY
STORM SHALL QUICKLY FIZZLE WITH THE LOSS OF DAYTIME HEATING.

THERE IS THE POTENTIAL FOR A SERIES OF MCS TO ROUND THE PERIPHERY OF
THE MID LVL ANTICYCLONE.  AT THIS POINT...MUCH OF THE CWA IS S OF
THE ZONE UNTIL TUE.  SPC CONTS TO HIGHLIGHT PART OF THE CWA FOR
TUES...BUT FOR NOW THAT IS JUST A HEADS UP SINCE TIMING IS
EVERYTHING.

&&

.LONG TERM /WEDNESDAY THROUGH FRIDAY/...
LOTS OF QUESTIONS IN THE LONG TERM WITH THE PLACEMENT OF THE FRONT
DAY 4 ONWARD.  THERE IS A FAIR CONSENSUS SUPPORTING FROPA WED THEN
SOLUTIONS DIVERGE.  ECMWF STALLS THE FRONT ACROSS KY E THRU THE
COMMONWEALTH OF VA.  GFS TAKES IT FARTHER S INTO THE THE TN - NC
VCNTY.  CONTD THE MENTION OF PCPN FOR THE LATTER PDS AREAWIDE DUE TO
THE UNCERTAINTY.  IF THE ECMWF VERIFIES IT COULD BE AN ACTIVE MID TO
LATE WEEK FOR THE AREA.

&&

.AVIATION /07Z SATURDAY THROUGH WEDNESDAY/...
SCT TRW WL BE IN THE AREA NEXT 18 HRS...AS COLD FRONT APPROACHES
FROM NNW.   RADAR SHOWED ISOLATED COMPLEXES OF STORMS IN A ZONE FROM
THE KY-TN LINE...NWD TO THE FRONT...WHICH STRETCHED ACROSS EXTREME
NORTHERN IN AND OH.

EXPECT THIS TO BE THE GENERAL CHARACTER OF CONVECTION AHEAD OF THIS
COLD FRONT...WHICH WILL REACH HTS-EKN ABOUT 21Z SAT...AND BE THRU
ALL SITES BUT PERHAPS BKW BY END OF TAF PD...6Z SUN.

IN ADDITION TO IFR TO LIFR IN TRW...MVFR FOG IS ALSO POSSIBLE
THROUGH DAWN...AND IFR TO LIFR FOG IMMEDIATELY BEHIND THUNDERSTORMS
THROUGH DAWN.  STRATOCUMULUS ARND 2 THSD FT COULD BE COMMON AT DAWN
AND 12Z SATURDAY BEFORE LIFTING INTO A 3 TO 4 THSD FT SCT TO BKN
AFTER 18Z.

VSBY FOLLOWING TRW USUALLY IMPROVES FASTER DURING THE DAY.  AS THE
TRW THREAT WINDS DOWN SAT EVE...ESPECIALLY WITH THE SETTING OF THE
SUN...DENSE VALLEY FOG IS LIKELY TO FORM...BEGINNING WITH MVFR BY
06Z SUN.

FLOW WL BE LT SW THRU MOST OF THE DAY SAT...SHIFTING TO NW AND THEN
VEERING TO NE BEFORE BECOMING LT TO CALM SAT NT.

AVIATION OUTLOOK /AFTER 00Z SUNDAY/...
LIFR IN FOG POSSIBLE 06Z-12Z SUNDAY...ESP CRW-EKN VCNTY.

CONTINUE AMD NOT SKED ISSUANCE FOR EKN TAF.

&&

.EQUIPMENT...
ASOS AT EKN IS OUT UFN DUE TO FAILURE IN UNDERGROUND POWER CABLE
AT AIRPORT.

&&

.RLX WATCHES/WARNINGS/ADVISORIES...
WV...NONE.
OH...NONE.
KY...NONE.
VA...NONE.

&&

SYNOPSIS...TRM/29
NEAR TERM...TRM
SHORT TERM...29
LONG TERM...29
AVIATION...TRM
EQUIPMENT...IM BATTY
Hazardous weather outlook, Aug 2, 3:02 AM EST, 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHARLESTON WV
402 AM EDT SAT AUG 2 2008

KYZ101>103-105-OHZ066-067-075-076-083>087-VAZ003-004-WVZ005>011-
013>020-024>040-046-047-030815-
GREENUP-CARTER-BOYD-LAWRENCE KY-PERRY-MORGAN-ATHENS-WASHINGTON-
JACKSON OH-VINTON-MEIGS-GALLIA-LAWRENCE OH-DICKENSON-BUCHANAN-WAYNE-
CABELL-MASON-JACKSON WV-WOOD-PLEASANTS-TYLER-LINCOLN-PUTNAM-KANAWHA-
ROANE-WIRT-CALHOUN-RITCHIE-DODDRIDGE-MINGO-LOGAN-BOONE-CLAY-BRAXTON-
GILMER-LEWIS-HARRISON-TAYLOR-MCDOWELL-WYOMING-RALEIGH-FAYETTE-
NICHOLAS-WEBSTER-UPSHUR-BARBOUR-POCAHONTAS-RANDOLPH-
402 AM EDT SAT AUG 2 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST
KENTUCKY...SOUTHEAST OHIO...SOUTHWEST VIRGINIA AND WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

TRM / 29

In the hours before

Special weather statement, Aug 1, 10:41 PM EST, 5 hours 4 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1141 PM EDT FRI AUG 1 2008

OHZ067-020415-
MORGAN-
1141 PM EDT FRI AUG 1 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN MORGAN COUNTY...

AT 1132 PM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
TRACKING A STRONG THUNDERSTORM LOCATED 5 MILES NORTHWEST OF
MCCONNELSVILLE...MOVING EAST AT 28 MPH ACROSS NORTHERN MORGAN COUNTY.

DOWNPOURS WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND
ON ROADS AND QUICKLY FILL ROADSIDE DITCHES.  RAIN RATES OF A HALF
INCH IN 15 MINUTES ARE POSSIBLE.

FREQUENT LIGHTNING COULD ALSO BE SEEN.

THIS STORM WILL BE NEAR BRISTOL AROUND 1150 PM AND REINERSVILLE AND
HACKNEY AROUND MIDNIGHT.

22
Special weather statement, Aug 1, 11:24 PM EST, 4 hours 21 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
1224 AM EDT SAT AUG 2 2008

WVZ010-011-019-020-020530-
DODDRIDGE-PLEASANTS-RITCHIE-TYLER-
1224 AM EDT SAT AUG 2 2008

...DOWNPOURS OVER SOUTHERN TYLER...PLEASANTS...NORTHERN
RITCHIE...AND DODDRIDGE COUNTIES...

BETWEEN 10 PM AND 12:30 AM...SEVERAL THUNDERSTORMS PASSED THROUGH
PLEASANTS...TYLER...RITCHIE...AND DODDRIDGE COUNTIES.

AT 12:30 AM...THE HEAVIEST RAINS WERE FINALLY DIMINISHING ACROSS
PLEASANTS COUNTY...BUT WERE STILL AFFECTING STREAMS FURTHER EAST.

RAIN TOTALS OF OVER 2 INCHES MAY HAVE FALLEN...IN LESS THAN 3
HOURS...ESPECIALLY OVER THE HEADWATERS OF MCKIM CREEK...SUGAR
CREEK...BIG RUN.  THIS WAS AROUND THE SMALL COMMUNITIES OF
HEBRON...MOUNTAIN...WICK...AND MAXWELL.

WATER MAY BE FLOWING ACROSS ROADS FROM FULL DITCH LINES.  DO NOT
DRIVE THROUGH WATER FLOWING ACROSS ROADS AT NIGHT.

IF MORE THUNDERSTORMS DEVELOP OVERNIGHT...MORE SERIOUS FLASH
FLOODING MAY DEVELOP ALONG FLOOD PRONE SMALL STREAMS.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

22
Special weather statement, Aug 2, 12:10 AM EST, 3 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
110 AM EDT SAT AUG 2 2008

WVZ031-020615-
HARRISON-
110 AM EDT SAT AUG 2 2008

...STRONG THUNDERSTORMS WITH DOWNPOURS IN HARRISON COUNTY...

NEAR 1 AM...A CLUSTER OF THUNDERSTORMS WAS BRINGING HEAVY RAIN AND
FREQUENT LIGHTNING TO MUCH OF HARRISON COUNTY.

TORRENTIAL DOWNPOURS ARE POSSIBLE. RAIN RATES OF A HALF INCH IN 15
MINUTES...WITH RAIN TOTALS OF NEAR 2 INCHES ARE POSSIBLE THROUGH 2
AM.

STREET AND URBAN POOR DRAINAGE FLOODING COULD EASILY OCCUR. WATER
COULD FLOW OFF HILLSIDES...OVERFLOW DITCH LINES AND ACROSS ROADS.
DO NOT DRIVE THROUGH WATER FLOWING ACROSS A ROAD AT NIGHT.

HOPEFULLY...RAINS WILL DECREASE ACROSS HARRISON COUNTY AFTER 2 AM.

22
Special weather statement, Aug 2, 1:03 AM EST, 2 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
203 AM EDT SAT AUG 2 2008

OHZ083>086-020645-
GALLIA-JACKSON-MEIGS-VINTON-
203 AM EDT SAT AUG 2 2008

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL
JACKSON...NORTHEASTERN GALLIA...SOUTHEASTERN VINTON AND WESTER MEIGS
COUNTIES...

AT 159 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 6 MILES SOUTH OF WELLSTON...MOVING EAST
AT 26 MPH.

VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO
POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.
EXPECT INTENSE LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER
TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM
APPROACHES.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29
Special weather statement, Aug 2, 1:44 AM EST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
244 AM EDT SAT AUG 2 2008

WVZ039-047-020715-
RANDOLPH-UPSHUR-
244 AM EDT SAT AUG 2 2008

...A STRONG THUNDERSTORM WILL AFFECT CENTRAL RANDOLPH AND
SOUTHEASTERN UPSHUR COUNTIES...

AT 239 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 14 MILES SOUTH OF BUCKHANNON...MOVING
EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS.

THIS STORM WILL BE NEAR MILL CREEK AROUND 255 AM...DAILEY AROUND 305
AM AND GLADY AROUND 315 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29
Special weather statement, Aug 2, 2:57 AM EST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHARLESTON WV
357 AM EDT SAT AUG 2 2008

OHZ086-WVZ007-008-020845-
GALLIA-JACKSON-MASON-
357 AM EDT SAT AUG 2 2008

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN GALLIA...NORTHERN
MASON AND WEST CENTRAL JACKSON COUNTIES...

AT 355 AM EDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE TRACKING
A STRONG THUNDERSTORM LOCATED 5 MILES NORTHWEST OF POINT PLEASANT...
MOVING EAST AT 30 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. VERY HEAVY RAIN
WILL FALL FROM THIS STORM...AND WILL CAUSE WATER TO POND ON ROADS AND
QUICKLY FILL ROADSIDE DITCHES AND SMALL STREAMS. EXPECT INTENSE
LIGHTNING FROM THIS STORM. DO NOT SEEK SHELTER UNDER TREES WHEN
LIGHTNING THREATENS...MOVE INDOORS WHEN A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR POINT PLEASANT AROUND 405 AM...LETART AROUND
420 AM...MOUNT ALTO AROUND 425 AM...COTTAGEVILLE AROUND 430 AM AND
EVANS AROUND 435 AM.

PLEASE REPORT SIGNIFICANT WEATHER TO THE NATIONAL WEATHER SERVICE BY
CALLING TOLL FREE...877-633-6772...WHEN YOU CAN DO SO SAFELY.

29

The radar

The Charleston,WV radar (KRLX), 47 km away, was scanning. The volume nearest the first event began at 08:44 UTC.

Open the radar archive at this moment

Event by event

2 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Jackson

When
August 2, 3:45 AM EST
Where
Jackson County, Given
Measured
50 kt (58 mph) estimated gust
Reported by
Emergency Manager
Coordinates
38.730, -81.730

Trees were blown down.

Thunderstorm Wind, Raleigh

When
August 2, 1:45 PM EST
Where
Raleigh County, 0.86 mi NNW of Price Hill
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.881, -81.187

Several large tree branches were blown down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in West Virginia in 2008Every state in 2008This day in weather historyWarnings in West Virginia, August 2008

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 117071, 117110.